A carbamazepine (CBZ)-induced lowering of methylphenidate (MPH) serum levels in a 13-year-old female treated for ADHD and aggressive behavior, is reported from the Eastern Pennsylvania Psychiatric Institute, Philadelphia. ADHD symptoms that had responded to MPH became worse when CBZ was introduced and the dose increased to 800 mg/day (serum level 8.9 mcg/mL). Peak morning serum levels of MPH and ritalinic acid were 5.3 ng/mL on 20 mg MPH 3 times a day (standard range of MPH level is 5-20 ng/mL). After 6 weeks on CBZ, the MPH levels decreased to 4.2, and later to 2.4, when the dose of CBZ was increased to 1000 mg/day. ADHD symptoms worsened despite an increase in MPH dose to 35 mg 3x daily. The beneficial effects of MPH were regained only at doses of 60 mg 3x daily. [1]

COMMENT. When MPH and CBZ are used together, a worsening of ADHD symptoms may occur that correlates with lowered blood levels of MPH. This observation, not previously reported, is important in patients with ADHD complicated by seizures or abnormal EEGs, when MPH is added after first introducing the AED. Larger doses of MPH may be required to effect a response.